Nebraska, 2002

Hail in Nebraska, May 21, 2002

May 21, 2002 · NWS CYS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 21, 5:10 PM MST, 3 hours 48 minutes earlier.

Area forecast discussion, May 21, 5:10 PM MST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
610 PM MDT TUE MAY 21 2002

ALL OF THE CONVECTION CURRENTLY ALIGNED ALONG WIND SHIFT MOVING THRU
ERN WY.  LWR SFC DWPTS APPARENTLY INHIBITING ANY BIG TIME CONVECTION
FROM GETTING GOING.  THINGS MAY FIRE UP A BIT AS ACTIVITY WORKS INTO
WRN NEB /DWPTS 40 TO 45 DEGF/...BUT PROBABLY BELOW SEVERE.  PER DISC
WITH SPC AND THEIR LATEST WATCH STATUS...I WL CANCEL THE WATCH FOR
SE WY.  NO MUCH PCPN BEHIND THE WIND SHIFT...SO I WL LWR POPS MOST
AREAS AND REMOVE THUNDER.  GRADIENT WINDS STILL HOWLING OVER ERN
AREAS...AND THIS WILL CONTINUE UNTIL THE TROF /WIND SHIFT/ WORKS
THRU DURING THE EVENING.

UPDATED ZONES OUT SHORTLY.

.CYS...
WY...NONE.
NE...WND ADVY    WRN 2/3 PNHNDL   TONIGHT/WED  ZNS 1>3..19>21..54>55.

JK

In the hours before

Special weather statement, May 21, 3:04 PM MST, 5 hours 54 minutes before
NEZ001>003-019>021-054-055-220000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
404 PM MDT TUE MAY 21 2002

...WIND ADVISORY FOR THE WESTERN NEBRASKA PANHANDLE THROUGH
WEDNESDAY...

THREAT...A STRONG COLD FRONT WILL RACE ACROSS THE REGION THIS
EVENING...WITH GUSTY SOUTHEAST WINDS SHIFTING TO THE WEST.  WIND
GUSTS OVER 50 MPH WILL BE POSSIBLE THROUGH WEDNESDAY.

THERE WILL ALSO BE A FEW SHOWERS AND THUNDERSTORMS DEVELOP ALONG THE
FRONT.

IMPACT...
REFER TO STATEMENTS ISSUED FROM THIS OFFICE (CYSNPWCYS) FOR SPECIFIC
WIND IMPACTS.

&&
JK
Special weather statement, May 21, 4:45 PM MST, 4 hours 13 minutes before
NEZ001>003-019>021-054-055-220300-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
545 PM MDT TUE MAY 21 2002

...WIND ADVISORY ACROSS THE WESTERN NEBRASKA PANHANDLE TONIGHT AND
WEDNESDAY...

THREAT...STRONG GRADIENT WINDS OF 35 TO 50 MPH...WITH OCCASIONAL
GUSTS TO 60 MPH WILL CONTINUE ACROSS THE PANHANDLE THIS EVENING.
THE WINDS WILL SHIFT FROM SOUTHEAST TO WEST DURING THE EVENING...AS
A COLD FRONT SWEEPS THROUGH THE AREA.

THERE WILL ALSO BE A FEW SHOWERS AND THUNDERSTORMS DEVELOP ALONG THE
FRONT.  SOME OF THESE STORMS COULD BECOME QUITE STRONG WITH THE
POTENTIAL FOR HAIL AND DAMAGING WIND.

IMPACT...
WITH MANY FIELDS RECENTLY PLOWED ACROSS THE AREA...THE STRONG WINDS
WILL CAUSE REDUCED VISIBILITIES WITH BLOWING DUST.  DRIVERS SHOULD
BE AWARE OF THIS...AND SLOW DOWN IF NECESSARY.

THOSE TRAVELING IN HIGH PROFILE VEHICLES MAY ALSO EXPERIENCE
PROBLEMS...AS CROSS WINDS COULD CAUSE THEM TO LOSE CONTROL OF
THEIR VEHICLES.  ALL LOOSE OBJECTS SHOULD BE TIED DOWN OR MOVED
INSIDE.  THE WINDS MAY CAUSE SOME TREE LIMBS TO BE BROKEN
OFF...CREATING FURTHER ROAD HAZARDS AND POSSIBLE PROBLEMS IF THEY
FALL ON POWER LINES.

REFER TO STATEMENTS ISSUED FROM THIS OFFICE (CYSNPWCYS) FOR OTHER
SPECIFIC WIND IMPACTS.

&&
JK
Special weather statement, May 21, 5:19 PM MST, 3 hours 39 minutes before
220100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
619 PM MDT TUE MAY 21 2002

SEVERE THUNDERSTORM WATCH 317 THAT WAS IN EFFECT FOR CONVERSE...
WESTERN NIOBRARA...NORTHERN PLATTE AND NORTHERN GOSHEN COUNTIES HAS
BEEN CANCELLED.  SEVERE WEATHER IS NO LONGER EXPECTED IN THE AREA.

&&

RE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kimball

When
May 21, 8:58 PM MST to 9:03 PM MST
Where
Kimball County, Dix
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.233, -103.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290285.